Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 1:22 AM CDT for Charles Mix County, Douglas County, Gregory County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2022, 1:22 AM CDT (06:22 UTC)
- Expired
- May 29, 2022, 2:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 9:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2671 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WUUS53 KFSD 290622
SVRFSD
SDC023-043-053-290715-
/O.NEW.KFSD.SV.W.0101.220529T0622Z-220529T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
122 AM CDT Sun May 29 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
Central Douglas County in south central South Dakota...
* Until 215 AM CDT.
* At 122 AM CDT, a severe thunderstorm was located near Butte, or 8
miles northwest of Spencer, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pickstown and Geddes around 140 AM CDT.
Other locations in the path of this severe thunderstorm include Lake
Andes, Marty, Ravinia, Wagner, Armour and Delmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4345 9878 4330 9811 4295 9828 4293 9841
4293 9844 4300 9850 4300 9913
TIME...MOT...LOC 0622Z 231DEG 43KT 4298 9880
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kalin1 follow-up statement
379
WWUS53 KFSD 290638
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
138 AM CDT Sun May 29 2022
SDC023-043-053-290715-
/O.CON.KFSD.SV.W.0101.000000T0000Z-220529T0715Z/
Charles Mix SD-Gregory SD-Douglas SD-
138 AM CDT Sun May 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR CHARLES MIX...SOUTHEASTERN GREGORY AND CENTRAL DOUGLAS
COUNTIES...
At 138 AM CDT, a severe thunderstorm was located near Pickstown,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pickstown, Geddes, Lake Andes, Marty, Ravinia, Wagner, Armour and
Delmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4345 9878 4330 9811 4295 9828 4293 9841
4293 9844 4300 9850 4300 9913
TIME...MOT...LOC 0638Z 232DEG 35KT 4306 9865
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:06 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 28, 11:06 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1106 PM CDT Sat May 28 2022 .SHORT TERM...(This Evening through Sunday) Issued at 237 PM CDT Sat May 28 2022 An upper level wave was moving east of the area this afternoon and was bringing a westerly component to the low level winds, thus keeping low level moisture to a minimum. With this in mind any potential instability that exists is unattainable as we are fully capped at all levels, so for now do not expect any late afternoon or early evening development. There will be another wave that will move onto the Western High Plains this evening which will enhance return flow and bring some cooling aloft which should support thunderstorm development west of the Missouri River. These storms will try to move into areas near and west of the James River from mid evening into the early overnight hours. Given the very dry low levels the main threat from these storms will mainly be strong wind gusts but also a smaller chance for hail. Confidence in this threat for severe weather is a bit low. After roughly midnight the low level jet will increase and bring some stronger forcing to area east of the James River. This forcing will also be fighting that drier air and the capping inversion, but some scattered potential will exist, with the better chance north of I-90 into southwest MN. Isolated severe storms will be possible with this activity and confidence in this is also on the lower side. Sunday will see the area remain in an enhanced risk for severe storms. Once again the late afternoon and early evening development may be tough as a fairly strong capping inversion looks to be in place and with some good indications for mid clouds enhanced heating seems unlikely. However after about 3z a stronger wave will lift north through eastern NE and help back the low level flow. A fairly solid elevated shear profile as well as moderate instability should support some fairly strong storms. Due to the timing of this potential, wind and hail will be the main threats, although some decent low level shear will be possible near and east of I-29, especially near northwest IA so if storms can develop before sunset there would be a possibility of a tornado. .LONG TERM...(Sunday Night through Saturday) Issued at 237 PM CDT Sat May 28 2022 Later Sunday night into Monday confidence wanes a bit on development and potential as the models vary quite a bit on strength and placement of the upper level wave. This is a very dynamic wave with a strong boundary in the low levels. Much of Monday should see some fairly strong backed winds in the low levels which will bring good chances for rain and thunderstorms to locations west of Interstate 29. Ensemble output does not really give much of a chance for more than an inch of rain with this forcing but does indicate a decent chance for over a half an inch so that would be good for an area that needs some rainfall. A severe threat will linger for near and east of Interstate 29 as this upper level low lifts northeast. The capping may not be as strong Monday afternoon and early evening so with some pretty impressive shear and plenty of instability there will be a threat for supercells and tornadoes. Again, a lot will depend upon where the upper level low pressure move towards but the current trajectory would suggest the better chances for the higher end severe weather would be east of Interstate 29. Will have to wait and see. Once this wave moves through Monday night into Tuesday cooler air will settle in and the better instability will be south of the area through most of next week. The main story for next week will be temperatures at or below normal, but not too cool. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1105 PM CDT Sat May 28 2022 Latest radar imagery shows showers and storms starting to drift eastward into portions of the James River Valley. As alluded to in the previous discussion, can't rule out the possibility of seeing a storm or two impact both KHON and KFSD between 06-11z, causing cigs and vsbys to briefly drop to MVFR levels. Winds during this time should largely remain out of the E/SE, with gusts ranging between 15 to 25 mph. Otherwise, look for quiet conditions to gradually return near daybreak, though MVFR cigs may linger along and north of I-90 though mid-morning. Showers and storms, a few of which could become severe, return Sunday evening as a cold front advances toward the region. However, due to lower confidence in exact location, have opted to only cover storm chances with a PROB30 Group for the time being. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 400 PM CDT Sat May 28 2022 SDZ038-039-050-052>054-057>061-063>065-068-292100- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 400 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms return to the region this holiday weekend, beginning this evening as storms move across central and eastern South Dakota. The primary severe weather threat this evening will be damaging wind gusts in excess of 70 mph, with isolated hail up to half dollar size also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of thunderstorms are possible by Sunday evening, and again late Monday. Although a few storms may become strong to severe, the greater severe weather threat appears to be near and east of Highway 81. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Yankton-Union- 400 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms return to the region this holiday weekend, beginning tonight. Isolated strong to severe storms are possible, mainly after midnight. The strongest storms may produce hail up to half dollar size, and possibly a few wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds are severe weather are possible Sunday evening and overnight, and again late Monday into Monday evening. Each of these periods could see all modes of severe weather, including large hail, damaging winds, and perhaps a few tornadoes. Remain aware of the forecast and evolving severe weather risks this holiday weekend, especially if you have outdoor plans. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 12:24 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 5 W PLANKINTON 43.71N 98.58W
05/29/2022 M71 MPH AURORA SD MESONET
MESONET STATION 214 SD RWIS PLANKINTON.
&&Local storm report, May 29, 12:34 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 3 NNW WOLSEY 44.46N 98.50W
05/29/2022 M57 MPH BEADLE SD MESONET
MESONET STATION 164 SD RWIS WOLSEY.
&&Local storm report, May 29, 12:35 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND GST 5 W PLANKINTON 43.71N 98.58W
05/29/2022 M71 MPH AURORA SD MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
W PLANKINTON. MESONET STATION 214 SD RWIS
PLANKINTON.
&&Local storm report, May 29, 1:05 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
05/29/2022 M69 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
1245 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
05/29/2022 M52 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:18 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Sanborn | 57 min |
| May 29, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Lake, Miner, Sanborn | 32 min |
| May 29, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 65 min |
| May 29, 2:43 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner, Yankton | 47 min |
| May 29, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Lincoln, McCook, Minnehaha, Turner, Yankton | 48 min |
| May 29, 3:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| May 29, 4:26 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.